Hail, Coshocton
- When
- May 12, 7:27 AM EST
- Where
- Coshocton County, 0.69 mi N of Bakersville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.360, -81.650
Severe thunderstorms developed along a slow moving warm front that was positioned northwest to southeast across Ohio. Thunderstorms developed and rode along the front during both the morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Severe thunderstorms developed along a slow moving warm front that was positioned northwest to southeast across Ohio. Thunderstorms developed and rode along the front during both the morning and afternoon hours. With the slow moving nature of the storms, some flooding was reported in Ohio, West Virginia, and Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 6:31 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 731 AM EDT THU MAY 12 2011 .SYNOPSIS... A WARM FRONT, MOVING VERY SLOWLY EASTWARD THROUGH OHIO, WILL PROVIDE SCATTERED SHOWERS AND POSSIBLY SEVERE THUNDERSTORMS INTO TONIGHT. AS THE CENTER OF THE MAIN LOW PRESSURE SYSTEM, COMES SLOWLY EAST FROM NEBRASKA, SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... WILL CONTINUE TO MONITOR THUNDERSTORMS FOR SEVERE AND HEAVY RAIN POTENTIAL AS THEY MOVE SOUTHEAST ALONG THE WARM FRONT IN EASTERN OHIO. LESS CHANCE OF THUNDERSTORMS THROUGH EARLY AFTERNOON EAST OF THE I-79 CORRIDOR. THE STORM PREDICTION CENTER HAS HIGHLIGHTED MOST OF THE AREA IN A SLIGHT RISK TODAY. NAM12 INDICATES A STRONG INSTABILITY (SB CAPE AOA 3000 J/KG) AND WEAK SHEAR (25KTS 0-6KM BULK) ENVIRONMENT THIS AFTERNOON IN EASTERN OHIO SHIFTING INTO NORTH-CENTRAL WV AND EXTREME SOUTHWEST PA BY THE EVENING HOURS. BELIEVE STORMS IN OHIO WILL HAVE AN ADDITIONAL FLASH FLOODING THREAT AS THEY WILL BE SLOW MOVING AND MAY TRAIN OVER THE SAME AREAS. 3-HOUR FLASH FLOOD GUIDANCE OF 2 TO 2.5 INCHES WILL NEED TO BE MONITORED WITH TORRENTIAL DOWNPOURS EXPECTED IN TRAINING STORMS. TONIGHT...THE RIDGE AXIS WILL SLIDE SLOWLY EASTWARD INTO EASTERN OHIO WITH SHORT WAVE ENERGY DIVING FROM WESTERN PA INTO NORTHERN VIRGINIA. MEANWHILE, THE WARM FRONT SHOULD BE STRADDLED NORTH- SOUTH ACROSS WESTERN PA. WITH THIS IN MIND, BELIEVE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE INITIALLY SOUTHEAST OF PITTSBURGH. A FEW OF THE STORMS INITIALLY COULD BE SEVERE WITH THE SUPPORT OF FORCING FROM THE SHORT WAVE ALONG THE BOUNDARY. AFTER 06Z, CHANCE POPS CONTINUE ACROSS THE AREA WITH ELEVATED INSTABILITY (MUCAPE AROUND 1000 J/KG) REMAINING ALONG THE FRONTAL BOUNDARY. A WARM NIGHT CAN BE EXPECTED WITH LOWS RANGING FROM THE MID 60S IN EASTERN OHIO TO THE MID 50S ACROSS THE EASTERN RIDGES. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... FORECAST IS CLOSEST TO THE ECMWF THROUGH THIS PERIOD AS AN UNSETTLED PATTERN CONTINUES ACROSS THE UPPER OHIO VALLEY. THE UPPER RIDGE WILL SLOWLY MOVE ACROSS THE UPPER OHIO VALLEY INTO THE MID-ATLANTIC, PLACING THE REGION IN A ZONAL FLOW ON FRIDAY, SHIFTING TO SOUTHWESTERLY BY SATURDAY. A MID-LEVEL TROUGH WILL DIG INTO THE OHIO VALLEY WITH A SURFACE LOW PROGGED TO REACH WESTERN PA BY SATURDAY NIGHT. WITH THIS IN MIND, SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO SATURDAY WITH LIKELY POPS FORECAST. TEMPERATURES WILL BE AROUND 10 DEGREES ABOVE NORMAL WITH AN ENHANCED SOUTHERLY FLOW AHEAD OF THE SURFACE LOW ON FRIDAY. THE LOW WILL SWEEP A WEAK COLD FRONT ACROSS THE AREA ON SATURDAY, WITH TEMPERATURES RETURNING CLOSER TO SEASONAL NORMALS. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... TROUGH WILL CLOSE OFF INTO AN UPPER LOW IN THE OHIO VALLEY BY SUNDAY. THIS WILL KEEP AREA IN SOUTHERLY WARM FLOW. SFC LOW WILL SLOWLY PULL NORTHWARD INTO OH VALLEY WITH WARM FRONT EXTENDING EASTWARD ACROSS THE AREAS INTO SUNDAY. THIS WILL KEEP UNSETTLED WX GOING...WITH AFTN HRS SERVICE AS BEST COVERAGE FOR SHOWERS AND THUNDERSTORMS. UPR LOW WILL LIFT NORTH MONDAY AND WEAKEN AS NEW UPR LOW DIVES SOUTH TO REPLACE THE PRIOR. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... BASED ON BLEND OF RECENT SURFACE, RADAR, AND SATELLITE DATA COUPLED WITH NAM MODEL OUTPUT AND GFS LAMP, EXPECT MAINLY VFR TODAY, THEN MVFR FOG TONIGHT ACROSS THE UPPER OHIO VALLEY. HOWEVER, A BAND OF SCATTERED MVFR THUNDERSTORMS OVER NORTHERN OHIO MAY BRIEFLY AFFECT TAF SITES NEAR KPIT THIS MORNING. EXPECT ADDITIONAL MVFR THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EARLY TONIGHT NEAR THE WARM FRONT IN EASTERN OHIO, WHICH MAY ALSO AFFECT TAF SITES. TODAYS THUNDERSTORMS HAVE SEVERE POTENTIAL DUE TO POSSIBILITY OF LARGE HAIL AND DAMAGING WIND. RECENT ECMWF MODEL OUTPUT SHOWS LOW PRESSURE MOVING SLOWLY THROUGH THE UPPER OHIO VALLEY FRIDAY INTO MONDAY WITH SHOWERS AND THUNDERSTORMS PRODUCING RESTRICTIONS AT TIMES. NIGHTTIME FOG CAN ALSO CAUSE RESTRICTIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 347 AM EDT THU MAY 12 2011 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012- 021>023-041-130800- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 347 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREATS WITH STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION, STORMS WILL BE SLOW MOVING WITH TORRENTIAL DOWNPOURS. THIS MAY LEAD TO A FEW ISOLATED AREAS OF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ039>041-048>050-057>059-068-069-130800- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- 347 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREATS WITH STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION, STORMS WILL BE SLOW MOVING WITH TORRENTIAL DOWNPOURS. WITH THE POTENTIAL FOR SEVERAL STORMS TO CROSS THE SAME AREAS, FLASH FLOODING WILL BE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WOODRUM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 AM EDT THU MAY 12 2011
OHZ039-048-121200-
COSHOCTON OH-TUSCARAWAS OH-
735 AM EDT THU MAY 12 2011
...A STRONG THUNDERSTORM WILL AFFECT COSHOCTON AND WEST CENTRAL
TUSCARAWAS COUNTIES...
AT 733 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
BLISSFIELD...MOVING SOUTHEAST AT 25 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4046 8202 4045 8167 4055 8166 4055 8165
4040 8161 4035 8162 4022 8162 4021 8167
4015 8167 4017 8202 4039 8204The Cleveland radar (KCLE), 118 km away, was scanning. The volume nearest the first event began at 12:25 UTC.
3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
National Weather Service survey team confirms a microburst in Leetonia in Columbiana county Ohio. The estimated maximum wind speed was 70 mph with a path width of 75 yards and a path length of 1 mile. 12 homes sustained damage, mainly to their roofs. 3 sheds were destroyed and 40 trees were uprooted.
A trained spotter reports that State Route 7, south of Rogers, Ohio, has water covering the roadway.
The public reports and estimated wind gust of 58mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316316, 316317, 317904, 316315, 317873, 316318.